Download this article
 Download this article For screen
For printing
Recent Issues

Volume 17
Issue 5, 1501–1870
Issue 4, 1127–1500
Issue 3, 757–1126
Issue 2, 379–756
Issue 1, 1–377

Volume 16, 10 issues

Volume 15, 8 issues

Volume 14, 8 issues

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author index
To appear
Other MSP journals
The Landau equation as a gradient Flow

José A. Carrillo, Matias G. Delgadino, Laurent Desvillettes and Jeremy S.-H. Wu

Vol. 17 (2024), No. 4, 1331–1375

We propose a gradient flow perspective to the spatially homogeneous Landau equation for soft potentials. We construct a tailored metric on the space of probability measures based on the entropy dissipation of the Landau equation. Under this metric, the Landau equation can be characterized as the gradient flow of the Boltzmann entropy. In particular, we characterize the dynamics of the PDE through a functional inequality which is usually referred as the energy dissipation inequality (EDI). Furthermore, analogous to the optimal transportation setting, we show that this interpretation can be used in a minimizing movement scheme to construct solutions to a regularized Landau equation.

Landau equation, gradient flow, steepest descent
Mathematical Subject Classification
Primary: 35Q82, 49Q22
Secondary: 82C40
Received: 23 October 2021
Revised: 1 June 2022
Accepted: 27 October 2022
Published: 17 May 2024
José A. Carrillo
Mathematical Institute
University of Oxford
United Kingdom
Matias G. Delgadino
Department of Mathematics
University of Texas
Austin, TX
United States
Laurent Desvillettes
Université Paris Cité and Sorbonne Université, CNRS, IUF, IMJ-PRG
Paris, France
Jeremy S.-H. Wu
Department of Mathematics
University of California
Los Angeles, CA
United States

Open Access made possible by participating institutions via Subscribe to Open.